Does antibiotic use raise risk of nerve damage?
London: A common class of antibiotics — used to treat respiratory and urinary tract infections — may increase a patient's risk of suffering a serious and potentially permanent form of nerve damage by almost 50 per cent.
Scientists from the University of Dundee in the UK looked at a database of 1.3 million adults issued one or more prescriptions of fluoroquinolone or amoxicillin-clavulanate antibiotics with no diagnosis of peripheral neuropathy at the outset of treatment.
Peripheral neuropathy has long been recognised as a potential side effect of fluoroquinolone antibiotics — that are commonly used to treat a variety of illnesses such as respiratory and urinary tract infections.
The study, published in the journal JAMA Neurology, found that current use of systemic fluoroquinolone antibiotics
appeared to increase the risk of peripheral
neuropathy by 47 per cent, causing an additional 2.4 cases per 10,000 patients per year of treatment.
A person prescribed with amoxicillin-clavulanate were not significantly more likely to experience peripheral neuropathy.
The risk was higher for men and rose with age and with the length of fluoroquinolone treatment. A peripheral neuropathy diagnosis remained more likely to be diagnosed for up to six months after the fluoroquinolone prescription.
Older men, the group most likely to experience the condition after taking a 28-day course of fluoroquinolones, were said to have a one in 34,000 chance of doing so.